Shearing Flows of Granular Materials

by Stephen L. Passman, Member of Technical Staff; Div. 5532, Sandia Laboratories, Albuquerque, N.M.,
John P. Thomas, Jr., Grad. Student; Dept. of Mathematics, Carnegie-Mellon Univ., Pittsburgh, Pa.,
Paul B. Bailey, Member of Technical Staff; Div. 5641, Sandia Laboratories, Albuquerque, N.M.,
Jace W. Nunziato, Member of Technical Staff; Div. 5511, Sandia Laboratories, Albuquerque, N.M.,

Serial Information: Journal of the Engineering Mechanics Division, 1980, Vol. 106, Issue 4, Pg. 773-783

Document Type: Journal Paper

Abstract: We study the shearing flow behavior of granular materials, using a theory based on one proposed by Goodman and Cowin in 1971. Solutions to the equations of motion are presented for the problem of shear flow between two paralled plates. The results show in some cases the narrow, dilatant shear zones observed experimentally and in certain geological processes.

Subject Headings: Shear flow | Granular materials | Material properties | Equations of motion | Plates | Dilatancy | Geology |

Services: Buy this book/Buy this article


Return to search